Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 11, NWS Gaylord, MI

July 10, 2009Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 10, 2009, 7:49 PM EDT for Chippewa County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2009, 7:49 PM EDT (23:49 UTC)
Expired
Jul 10, 2009, 8:30 PM EDT
In force
41 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

County Chippewa County, MI

The radar

The Marquette radar (KMQT), 191 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 11.8 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 102349
SVRAPX
MIC033-110030-
/O.NEW.KAPX.SV.W.0011.090710T2349Z-090711T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
749 PM EDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN...

* UNTIL 830 PM EDT

* AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF LOWER TAHQUAMENON FALLS STATE PARK...OR 15 MILES
  NORTHWEST OF PARADISE...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOWER TAHQUAMENON FALLS STATE PARK...
  WHITEFISH POINT...
  PARADISE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4677 8495 4672 8501 4658 8503 4654 8501
      4653 8505 4660 8524 4677 8523
TIME...MOT...LOC 2350Z 293DEG 22KT 4673 8530

$$



JZ
3 follow-up statements
000 
WWUS34 KAPX 110002
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
802 PM EDT FRI JUL 10 2009

MIC033-110030-
/O.CON.KAPX.SV.W.0011.000000T0000Z-090711T0030Z/
CHIPPEWA MI-
802 PM EDT FRI JUL 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CHIPPEWA COUNTY...

AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
6 MILES NORTH OF LOWER TAHQUAMENON FALLS STATE PARK...OR 8 MILES
NORTHWEST OF PARADISE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUST NORTH OF PARADISE AROUND 815 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAMPGROUNDS ARE PARTICULARLY DANGEROUS PLACES DURING SEVERE WEATHER
DUE TO THE LACK OF AVAILABLE SHELTERS. IF YOU ARE CAMPING OR FISHING
IN THE WARNED COUNTY...IF POSSIBLE SEEK SHELTER IN A BUILDING OR HARD
TOPPED VEHICLE. AVOID TAKING SHELTER IN A TENT.

&&

LAT...LON 4677 8495 4672 8501 4658 8503 4654 8501
      4653 8505 4660 8524 4677 8523
TIME...MOT...LOC 0002Z 291DEG 23KT 4670 8516

$$
000 
WWUS34 KAPX 110014
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
814 PM EDT FRI JUL 10 2009

MIC033-110030-
/O.CON.KAPX.SV.W.0011.000000T0000Z-090711T0030Z/
CHIPPEWA MI-
814 PM EDT FRI JUL 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CHIPPEWA COUNTY...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
NEAR PARADISE...MOVING SOUTHEAST AT 25 MPH.

THE STORM WILL MOVE OUT OVER WHITEFISH BAY BY 830 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...IF POSSIBLE MOVE TO SHORE AND SEEK SHELTER
INDOORS OR INSIDE A VEHICLE. DO NOT GET CAUGHT ON THE WATER IN A
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4673 8499 4672 8501 4658 8503 4661 8521
      4675 8516
TIME...MOT...LOC 0013Z 294DEG 24KT 4667 8506

$$



JZ
000 
WWUS34 KAPX 110031
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
831 PM EDT FRI JUL 10 2009

MIC033-110041-
/O.EXP.KAPX.SV.W.0011.000000T0000Z-090711T0030Z/
CHIPPEWA MI-
831 PM EDT FRI JUL 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY HAS EXPIRED...

AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAD EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL IMPACT NORTHWEST CHIPPEWA 
COUNTY THROUGH 915 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR 
LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4673 8499 4672 8501 4658 8503 4661 8521
      4675 8516
TIME...MOT...LOC 0014Z 294DEG 24KT 4667 8505

$$



JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:40 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 10, 7:40 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
740 PM EDT FRI JUL 10 2009

.SYNOPSIS.../ISSUED AT 354 PM/

SOUTHWESTERLY FLOW...AHEAD OF A SLOW MOVING COOL FRONT...HAS USHERED
WARMER AND A BIT MORE HUMID AIR INTO NORTHERN MICHIGAN. THIS WILL
PROVIDE SOME FUEL TO KICK OFF A FEW SHOWERS AND THUNDERSTORMS FOR
THE AREA TONIGHT...THE BEST CHANCE BEING WHEN THE ACTUAL FRONT
ENTERS THE AREA DURING THE OVERNIGHT PERIOD. DRIER AND SLIGHTLY
COOLER AIR WILL ARRIVE FOR SATURDAY AND SUNDAY ALONG WITH HIGH
PRESSURE...PROVIDING PLEASANT WEATHER FOR THE SECOND PART OF THE
WEEKEND.

BERGER

&&

.SHORT TERM.../ISSUED AT 354 PM/...TONIGHT

MAIN FOCUS IS ON MUCH-NEEDED PRECIP/CONVECTIVE POTENTIAL THRU THE
OVERNIGHT. NOT MUCH OF NOTE GOING ON ACRS THE CWA EARLY THIS
AFTN...WITH IOWA/ ILLINOIS PERSISTENT MCS ACTIVITY CONTINUING TO
DISRUPT OVERALL NORTHWARD DEEP LAYER MOISTURE TRANSPORT...HOWEVER
HAVE SEEN A PERSISTENT AREA OF LIGHT SHOWERS ADVANCING THRU THE
REGION...SEEMINGLY ON THE NOSE OF 850MB 10C DEWPOINT LINE.
ANTICIPATE THIS ACTIVITY WILL RUN ITS COURSE OVR THE NEXT FEW HOURS
WHILE TRACKING INTO NORTHEAST LOWER...WITH LAPS/OBS DATA SHOWING
LITTLE TO NO ADDITIONAL INSTABILITY PRESENT FOR FURTHER DEVELOPMENT.
MEANWHILE...ALL EYES WILL BE FOCUSED UPSTREAM INTO CENTRAL/EASTERN
WISCONSIN AND THE CENTRAL U.P. WHERE DISTURBED CU FIELD RESIDES AS
OF 18Z IN AXIS OF HIGHER DEWPOINT AIR (READINGS IN THE MID 60S).

INCOMING AREA OF MODEST HEIGHTS FALLS FROM THE NORTHERN PLAINS/UPR
MIDWEST...COUPLED WITH SOME DEGREE OF INCREASING CONVERGENCE VIA
APPROACH OF FRONTAL BOUNDARY...AS WELL AS ADDITIONAL PRE-FRONTAL
MOISTURE RETURN (ONCE MCS FEATURES RUN THEIR COURSE)...SHOULD ALLOW
CONVECTION TO FIRE THRU THE EVENING HOURS...EVENTUALLY TRACKING ACRS
THE CWA ROUGHLY 02Z THRU 10Z AS ASSOCIATED UPR TROUGH/WEAK QG
SUPPORT CROSSES THE AREA. STILL LOOKS LIKE THE SOUTHEAST HALF OF THE
CWA STANDS TO SEE THE BEST PRECIP POTENTIAL WHERE VARIETY OF
PARAMETERS ARE COMING TOGETHER...NAMELY BEST MOISTURE POOLING (850MB
DEWPOINTS 12-14C) AND ADDITIONAL UPR SUPPORT VIA LEFT EXIT OF 300MB
SPEED MAX. STILL NOT OVERLY IMPRESSED WITH SEVERE POTENTIAL (NEITHER
IS SPC ON THEIR LATEST OUTLOOKS)...AS DESPITE MODEST 0-6KM SHEAR OF
35ISH KNOTS...TIME OF DAY (NIGHT) AND OVERALL WEAK UPDRAFT POTENTIAL
(MUCAPES UP TO 800J/KG OR SO)/RELATIVELY HIGH FREEZING LEVELS
(12-13KFT) SUPPORT ONLY A VERY MARGINAL THREAT. SHOULD BE A MILD
NIGHT BY RECENT STANDARDS...WITH CLOUDS/SOUTHERLY FLOW HANGING
READINGS UP MAINLY IN THE 60S.

LAWRENCE

&&

.LONG TERM.../ISSUED AT 354 PM/...SATURDAY AND BEYOND

CONTINUED BELOW NORMAL TEMPERATURES WITH LITTLE PRECIPITATION
EXPECTED OVER THE NEXT SEVERAL DAYS. THE MAIN LONG TERM FORECAST
CONCERN REVOLVES AROUND POSSIBLE SMALL CRAFT CONDITIONS SATURDAY
THEN POPS DURING THE MIDDLE OF NEXT WEEK.

SATURDAY...COLD FRONT PUSHES OFF TO OUR EAST. WEAK COLD ADVECTION
BEHIND THE FRONT WITH SUBSIDENCE KICKING IN. THIS WILL LEAD TO
BREEZY BUT STILL MILD CONDITIONS. WITH EXCELLENT MIXING...SURFACE
DEWPOINTS ARE EXPECTED TO FALL OFF INTO THE UPPER 30S AND 40S
LEADING TO MINIMUM RELATIVE HUMIDITIES IN THE 30 TO 35 PERCENT
RANGE. OTHERWISE...ANY LINGERING CLOUDS TO START THE DAY WILL
DISSIPATE LEADING TO MOSTLY SUNNY CONDITIONS. HIGHS RANGING FROM THE
LOWER 70S NORTH TO THE UPPER 70S SOUTHEAST.

SATURDAY NIGHT...MAINLY CLEAR SKIES WITH DIMINISHING WINDS AS
SURFACE HIGH PRESSURE NOSES IN LEADING TO LOWS IN THE CHILLY MIDDLE
40S TO LOWER 50S.

SUNDAY THROUGH TUESDAY...UPPER LEVEL TROUGH SETS UP ACROSS EASTERN
CANADA LEAVING THE WESTERN GREAT LAKES IN A RELATIVELY COOL (BY MID
JULY STANDARDS) NORTHWEST FLOW ALOFT. HEIGHTS WILL TEND TO RISE BY
TUESDAY LEADING TO SLIGHTLY WARMER TEMPS. NO PRECIPITATION EXPECTED
DURING THIS TIME WITH HIGHS MAINLY IN THE 70S AND LOWS IN THE MIDDLE
40S TO THE LOWER 50S.

WEDNESDAY THROUGH FRIDAY...ANOTHER TROUGH SCRAPS THE REGION LEADING
TO CHANCE POPS WED/WED NIGHT. SLOWLY RISING HEIGHTS FOR THE
REMAINDER OF THE FORECAST WITH HIGHS REMAINING MAINLY IN THE 70S.

SULLIVAN

&&

.MARINE.../ISSUED AT 354 PM/

WINDS SUBSIDE SOME TONIGHT BEFORE COLD FRONT ARRIVES EARLY SATURDAY
MORNING. NOT A TON OF COOLING BEHIND THE FRONT...BUT SEE A
TRANSITION BACK TO NEUTRAL STABILITY. LOW LEVEL WINDS INCREASE TO 10
TO 20 KNOTS WITH HIGHER GUSTS. FEEL THAT ST MARYS AND PRESQUE ISLE
CONTINUE TO BE GOOD BETS FOR SMALL CRAFT ADVISORIES SATURDAY
AFTERNOON/EVENING BUT LET THE MIDNIGHT SHIFT MAKE THE FINAL CALL.
WINDS SUBSIDE SUNDAY INTO MONDAY.

AJS

&&

.AVIATION.../ISSUED AT 740 PM/...VALID FOR 00Z TAFS

PRIMARILY VFR. REMAINS A TOUGH CALL AS TO WHERE/WHEN/IF RAIN FALLS
TONIGHT. NOTHING GOING ON NOW THAT WILL IMPACT THE TAF SITES...BUT
SUPPORT FOR PRECIP DOES COME TOGETHER OVER THE AREA LATER ON. WILL
IT BE ENOUGH? UPSTREAM TRENDS SUGGEST THE BEST CHANCE FOR RAIN MAY
BE ALONG A PLN/APN AXIS...AND HAVE GIVEN THEM A BETTER CHANCE FOR
RAIN. ANY THUNDERSTORM COULD PRODUCE MVFR OR WORSE CONDITIONS
BRIEFLY...BUT NOT ENOUGH CONFIDENCE IN THAT TO INCLUDE IN THE TAFS.
SOLID VFR SATURDAY WITH SOMEWHAT BLUSTERY NW WINDS.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 10, 4:04 PM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT FRI JUL 10 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
404 PM EDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE
THIS EVENING AND THROUGH THE EARLY MORNING HOURS. WHILE WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED STORM MAY PRODUCE HAIL
TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTHERN MICHIGAN
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WEATHER DEEMED SIGNIFICANT
THIS EVENING AND TONIGHT.

LAWRENCE

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:57 PM EDTSpecial Marine WarningAPX63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.